To the Editor.—
It is well recognized that topical application of antibiotics can result in systemic absorption. We report a case in which mediastinal irrigation with bacitracin solution resulted in a potentially toxic serum level of the drug.
Report of a Case.—
A 70-year-old man with severe chronic obstructive lung disease underwent a coronary artery bypass. The postoperative course was complicated by respiratory difficulties, and, on the 14th postoperative day, sternal dehiscence occurred. He was taken back to surgery, where sternal closure was performed. Because of the possibility of mediastinitis, three irrigation tubes were inserted with three sump drains. Through each irrigation tube, normal saline containing bacitracin, 50,000 units/L, was infused at 100 mL/hr for a total of three days. On the second day, a serum bacitracin level was measured at 10.7 units/mL. During this period, the serum urea nitrogen level rose from 16 mg/dL to 30 mg/dL. The serum
Westerman EL. Toxicity of Mediastinal Irrigation With Bacitracin. JAMA. 1983;250(7):899. doi:10.1001/jama.1983.03340070017013
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: